Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 64, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Oct 11, 2021, 9:37 PM EDT. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2021, 9:37 PM EDT (01:37 UTC)
- Expired
- Oct 11, 2021, 11:30 PM EDT
- In force
- 113 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.9
The text
As transmitted.
086
WHUS53 KAPX 120137
SMWAPX
LHZ345-LMZ341-342-344-362-120330-
/O.NEW.KAPX.MA.W.0064.211012T0137Z-211012T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
937 PM EDT Mon Oct 11 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island
5NM offshore...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island...
* Until 1130 PM EDT.
* At 936 PM EDT, strong thunderstorms were located along a line
extending from near Cross Village to near Grand Traverse Light,
moving northeast at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Waugoshance Point, Good Hart, Gros Cap, Epoufette, Cecil Bay,
Sturgeon Bay, Grand Traverse Light, Beaver Island, Cross Village,
Point Aux Chenes, Point Patterson, Brevort, Cat Head Point and
Northport.
LAT...LON 4605 8498 4591 8479 4595 8480 4605 8473
4573 8474 4571 8488 4561 8502 4551 8503
4521 8549 4521 8553 4513 8561 4526 8566
4529 8556 4530 8567 4596 8591 4596 8587
4601 8586 4601 8569 4609 8561 4609 8517
TIME...MOT...LOC 0136Z 203DEG 32KT 4562 8510 4525 8552
HAIL...0.00IN
WIND...>34KTS
$$
Farina4 follow-up statements
234
FZUS73 KAPX 120215
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1015 PM EDT Mon Oct 11 2021
LHZ345-LMZ341-342-344-362-120330-
/O.CON.KAPX.MA.W.0064.000000T0000Z-211012T0330Z/
1015 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT...
For the following areas...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...
At 1015 PM EDT, strong thunderstorms were located along a line
extending from near Brevort to 8 nm southeast of Beaver Island,
moving north at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Waugoshance Point, Good Hart, Gros Cap, Epoufette, Cecil Bay,
Sturgeon Bay, Grand Traverse Light, Beaver Island, Cross Village,
Point Aux Chenes, Point Patterson, Brevort, Cat Head Point and
Northport.
LAT...LON 4605 8498 4591 8479 4595 8480 4605 8473
4573 8474 4571 8488 4561 8502 4551 8503
4521 8549 4521 8553 4513 8561 4526 8566
4529 8556 4530 8567 4596 8591 4596 8587
4601 8586 4601 8569 4609 8561 4609 8517
TIME...MOT...LOC 0215Z 170DEG 19KT 4609 8500 4558 8540
HAIL...0.00IN
WIND...>34KTS
$$
Farina156
FZUS73 KAPX 120218 CCA
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1018 PM EDT Mon Oct 11 2021
LHZ345-LMZ341-342-344-362-120330-
/O.CON.KAPX.MA.W.0064.000000T0000Z-211012T0330Z/
1018 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT...
For the following areas...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...
At 1015 PM EDT, strong thunderstorms were located along a line
extending from near Brevort to 8 nm southeast of Beaver Island,
moving north at 30 knots.
HAZARD...Waterspouts and Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Waugoshance Point, Good Hart, Gros Cap, Epoufette, Cecil Bay,
Sturgeon Bay, Grand Traverse Light, Beaver Island, Cross Village,
Point Aux Chenes, Point Patterson, Brevort, Cat Head Point and
Northport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
LAT...LON 4605 8498 4591 8479 4595 8480 4605 8473
4573 8474 4571 8488 4561 8502 4551 8503
4521 8549 4521 8553 4513 8561 4526 8566
4529 8556 4530 8567 4596 8591 4596 8587
4601 8586 4601 8569 4609 8561 4609 8517
TIME...MOT...LOC 0215Z 170DEG 19KT 4609 8500 4558 8540
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
Farina793
FZUS73 KAPX 120244
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1044 PM EDT Mon Oct 11 2021
LHZ345-LMZ341-342-344-362-120330-
/O.CON.KAPX.MA.W.0064.000000T0000Z-211012T0330Z/
1044 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT...
For the following areas...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...
At 1043 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 10 nm south of Salt Point to
11 nm west of Waugoshance Point, moving northeast at 30 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Waugoshance Point, Good Hart, Gros Cap, Epoufette, Cecil Bay,
Sturgeon Bay, Grand Traverse Light, Beaver Island, Cross Village,
Point Aux Chenes, Point Patterson, Brevort, Cat Head Point and
Northport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4605 8498 4591 8479 4595 8480 4605 8473
4573 8474 4571 8488 4561 8502 4551 8503
4521 8549 4521 8553 4513 8561 4526 8566
4529 8556 4530 8567 4596 8591 4596 8587
4601 8586 4601 8569 4609 8561 4609 8517
TIME...MOT...LOC 0243Z 203DEG 32KT 4630 8487 4579 8527
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
Farina374
FZUS73 KAPX 120301
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1101 PM EDT Mon Oct 11 2021
LHZ345-LMZ341-342-344-362-120330-
/O.CON.KAPX.MA.W.0064.000000T0000Z-211012T0330Z/
1101 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT...
For the following areas...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...
At 1100 PM EDT, strong thunderstorms capable of producing
waterspouts were located along a line extending from 10 nm northwest
of Beaver Island to near Brevort, moving north at 30 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Waugoshance Point, Good Hart, Gros Cap, Epoufette, Cecil Bay,
Sturgeon Bay, Grand Traverse Light, Beaver Island, Cross Village,
Point Aux Chenes, Point Patterson, Brevort, Cat Head Point and
Northport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4605 8498 4591 8479 4595 8480 4605 8473
4573 8474 4571 8488 4561 8502 4551 8503
4521 8549 4521 8553 4513 8561 4526 8566
4529 8556 4530 8567 4596 8591 4596 8587
4601 8586 4601 8569 4609 8561 4609 8517
TIME...MOT...LOC 0300Z 309DEG 22KT 4579 8573 4597 8501
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
FarinaWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 8:58 PM EDT, 39 minutes earlier.
Area forecast discussion, Oct 11, 8:58 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 858 PM EDT Mon Oct 11 2021 .UPDATE... Issued at 0858 PM EDT Mon Oct 11 2021 Large area of showers and thunderstorms still headed toward the area overnight. Severe weather has so far been relegated to near the surface low over IL/IN and a report or two from the SW corner of MI. The low is forecast to rotate slowly north, reaching northern Lake Michigan by daybreak. Instability is forecast to increase overnight (00z KAPX showing 1500 J/kg surface-based CAPE) although we lose the daytime energy. Shear is best near the low, so expect severe chances to continue as the low gets closer, mainly after midnight. While the severe chances appear to be low, plenty of low level shear is forecast. So still expect small severe weather chance overnight in the form of damaging winds in bowing segments, especially near Lake Michigan. && .NEAR TERM...(Through Tonight) Issued at 327 PM EDT Mon Oct 11 2021 ...Showers and Scattered Thunderstorms Tonight... High impact weather: Possible severe thunderstorms this evening with damaging wind gusts the biggest threat. Large hail, isolated tornadoes and heavy rainfall are lesser threats. A slow moving cold front and area of low pressure to our southwest are expected to combine to bring an area of showers and scattered thunderstorms across northern Michigan, mainly from early this evening into early tonight. With strong winds aloft, damaging wind gusts will be the primary severe weather threat. Directional wind shear could help spawn an isolated tornado or two, though chances of this occurring are fairly low. Large hail is also a possibility. Lastly, a moist airmass in place across the region could lead to heavy rainfall. The front is expected to pass across the region overnight. Temperatures will remain on the mild side with lows in the low and mid 60s. South southeast winds this evening will shift into the south southwest late tonight behind the front. && .SHORT TERM...(Tuesday through Thursday) Issued at 327 PM EDT Mon Oct 11 2021 High impact weather potential: Thunder possible Tuesday and again Wednesday night. Chances of scattered showers and weaker storms continue through Tuesday as an area of low pressure moves overhead and continues it's slow northeastward trek. There will be a quick break from precipitation late Tuesday night through most of Wednesday as a narrow ridge of high pressure and drier air builds overhead from a large area of surface high pressure centered over the Carolinas. This will not be long lasting as a very strong system for this time of the year develops over the northern Great Plains with the associated warm front keeping northern Michigan cloudy Wednesday and producing the next chances of rain/storms late Wednesday through early Thursday. Thursday should see diminishing cloud cover and precipitation chances throughout the day as a narrow ridge of high of subsidence and drier air move in behind the departing front. Winds diminish in intensity Tuesday and veer more southwesterly as the aforementioned surface low from the Mississippi River Valley moves over northern Lake Michigan. Winds then get a little stronger as the aforementioned warm front associated with the system over the northern Great Plains approaches and moves overhead of the forecast area late Wednesday into Thursday morning...with gusts of only 20- 25mph expected. With this southerly flow above normal temperatures for this time of the year continues...with highs around 70 degrees each day. .LONG TERM...(Thursday night through Monday) Issued at 327 PM EDT Mon Oct 11 2021 High Impact Weather Potential... High impact weather potential: Minimal. Long range models continue to show a very progressive pattern, with systems themselves or tail ends of the systems traversing through the Great Lakes region through Sunday. This will continue to produce chances of showers/storms through Sunday. Beyond this it appears that high pressure and dry air may finally dominate northern Michigan's weather throughout the remainder of the long term period. Temperatures may be normal for this time of the year by the weekend...with daytime highs only reaching into the mid 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 726 PM EDT Mon Oct 11 2021 Showers and embedded thunderstorms will move across the area later tonight and into Tuesday. Low level wind shear is possible overnight at KAPN. Ceilings will be decreasing overnight leading to IFR conditions by midday Tuesday. Otherwise, gusty southerly winds will continue through the forecast period. && .MARINE... Issued at 327 PM EDT Mon Oct 11 2021 Small craft criteria wind gusts and waves are expected to continue over portions of Lake Huron through Tuesday morning. A slow moving area of low pressure and surface cold front will move across the region tonight bringing an area of showers and scattered thunderstorms. Some storms could become strong to severe, with damaging winds the main threat, although large hail and an isolated waterspout can not be ruled out. Winds will be gusty out of the south southeast, with strongest gusts between 20 and 25 mph. Lighter south southwest winds are then expected by Tuesday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until noon EDT Tuesday for LHZ346-348-349. LM...NONE. LS...NONE. && UPDATE...KF NEAR TERM...AS SHORT TERM...TL LONG TERM...TL AVIATION...KF MARINE...AS
Hazardous weather outlook, Oct 11, 3:41 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 341 PM EDT Mon Oct 11 2021 MIZ016>018-020>036-041-042-086>088-095>099-121945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 341 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...through tonight. Scattered thunderstorms are expected this evening. A few of these storms may reach severe limits with damaging wind gusts the primary severe weather threat. Lesser possible severe weather threats include large hail, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday and late Wednesday across parts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 341 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...through tonight. Scattered thunderstorms are expected this evening. A few of these storms may reach severe limits with damaging wind gusts the primary severe weather threat. Lesser possible severe weather threats include large hail, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday and late Wednesday across parts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:50 PM EDT | Special Marine Warning | APX | 115 min | |
| Oct 11, 10:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Oct 11, 10:58 PM EDT | Special Weather Statement | APX | Antrim, Kalkaska, Missaukee | 62 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.